Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS La Crosse, WI

June 16, 2001Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2001, 4:35 PM CDT for Buffalo County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 4:35 PM CDT (21:35 UTC)
Expired
Jun 16, 2001, 5:30 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:52 PM CDTHail 0.75Nelson, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 162135
SVRLSE
WIC011-162230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM FROM 7 MILES SOUTHWEST OF DURAND TO 6 MILES
  EAST OF LAKE CITY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR MAXVILLE AND NELSON AT 445 PM CDT...
  NEAR MODENA AT 455 PM CDT...
  NEAR MONDOVI AT 505 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

WELVAERT

LAT...LON 4466 9214 4447 9231 4425 9153 4459 9153

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:58 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 16, 2:58 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT SAT JUN 16 2001

MAIN FORECAST PROBLEMS ARE CONVECTION IN CENTRAL WI TONIGHT AND THEN
STRONG RETURN FLOW EVENT FOR SUNDAY AFTERNOON AND OVERNIGHT. THEN...
SEVERE WARM SECTOR CONVECTION MONDAY/MONDAY NIGHT.

19Z SURFACE ANALYSIS PLACES CYCLONIC FLOW OVER THE FORECAST
AREA WITH DEWPOINTS IN THE LOWER 50S. SOUTHERLY FLOW OVER THE
SOUTHERN PLAINS HAS BEEN STRONG TODAY WITH 65F DEWPOINTS MOVING TO
NORTHERN KS. THIS IS HANDLED VERY WELL BY 12Z ETA/AVN. SATELLITE
AND RADAR NOW SHOWING THUNDERSTORM GROWTH ACROSS NORTHERN WI/MN WITH
KMPX SVR WARNINGS ISSUED. LAPS CAPES SHOW ABOUT 1200 J/KG OVER
CENTRAL WI WITH WEAK SHEAR. ISOLATED PULSE HAIL SEVERE STORMS APPEAR
FAVORABLE THROUGH PEAK HEATING AND MID EVENING. THIS ALL
ENHANCED/ORGANIZED BY SHORTWAVE TROUGH PASSING SOUTH OF KDLH
CURRENTLY.

12Z ETA/AVN AGREE WELL AGAIN IN MOST OF THE BASIC IDEAS ON
FORECAST.  SHORTWAVE TROUGH MOVES THROUGH CENTRAL WI TONIGHT AND
WEAK RIDGE BUILDS OVER AREA AS ANOTHER SHORTWAVE MOVES INTO NORTHERN
ROCKIES. SO...WILL KEEP SCT TSRA WORDING INTO WI PORTIONS NORTH OF
KLSE-KDLL THROUGH EVENING...THEN ALL CLEAR.  AS NORTHERN ROCKIES
IMPULSE MOVES CLOSER...PRESSURE FALLS ACROSS PLAINS AND
SOUTHERLY FLOW ENHANCES FOR SUNDAY. WARM FRONT ALONG KDDC-KMCI LINE
WILL SHIFT INTO IOWA.  PRESSURE FALLS ALSO INTO DAKOTAS ELICIT A
CONVECTIVE THREAT OVER SOUTH DAKOTA WITH ANY CONVECTIVE SYSTEM MOVING
ALONG CORFIDI VECTORS INTO FORECAST AREA FROM MN. BOTH OF THESE
THREATS EVOLVE INTO WESTERN FORECAST AREA LATE SUNDAY AND OVERNIGHT.
SUNDAY EVENING MODELS PLACE LOW LEVEL JET NOSE INTO AREA AND STRONG
MOISTURE FLUX CONVERGENCE.  BASED ON ELEVATED CAPE VALUES AND LIS OF
-8 TO -10C AT 850MB AND 45-50 KTS AT 500MB...ELEVATED CONVECTIVE
SYSTEM MOVING WEST TO EAST IS LIKELY WITH HAIL THE MAIN PUBLIC
THREAT. SPC OUTLOOK MAY BE A BIT TOO FAR WEST FOR OVERNIGHT SUNDAY
PERIOD.

WARM FRONT WILL BE PLACED THROUGH THE FORECAST AREA MONDAY AS ANOTHER
SHORTWAVE TROUGH AND JET MAXIMUM COME ACROSS AREA LATER.  SURFACE
DEWPOINTS WILL BE AT LEAST 65F WITH SOME HINT AT 70F MONDAY.
SURFACE CAPES ARE VERY HIGH IN THE ETA FORECASTS...4000-5000J/KG BY
EARLY MONDAY MORNING.  WE MAY SEE A MID-DAY BREAK OF SUN MONDAY BUT
HAVE NOT WORDED THAT IN TODAY PACKAGE AS TIMING ZONAL FLOW IS
DIFFICULT AND SO MUCH MUST HAPPEN UNTIL MONDAY. SOME HINT
TOWARDSTRONG CAP MOVING TO MN/IA BORDER AND EAST. HOWEVER...THE
SHORTWAVE APPROACHES WITH A SURFACE COLD FRONTAL PASSAGE MONDAY
EVENING AND OVERNIGHT WITH HIGH CAPE AND GOOD WIND SHEAR IN PLACE.
SEVERE WEATHER IS PROBABLY A GOOD THREAT ON MONDAY AND MONDAY NIGHT
AS WELL BASED ON CURRENT MODEL SOLUTIONS. WILL WORD ZONES AS LIKELY
THUNDERSTORMS BUT IT WILL LIKELY BE ABOUT 2-3 PERIODS OF STORMS WITH
BREAKS BETWEEN.

EXTENDED...GOOD AGREEMENT THROUGH THURSDAY IN MRF/ECMWF. THE COLD
FRONT WILL MOVE SOUTH THROUGH AREA BY EARLY TUESDAY BUT STILL BE
CLOSE FOR CHANCE OF PRECIPITATION NERN IOWA AND SOUTHWEST WISCONSIN
TUESDAY. MRF DEVLOPS A SURFACE LOW WHICH MOVES ALONG FRONT ACROSS
SOUTH. BY WED...AREA WILL BE UNDER LARGE UPPER TROUGH AND COOL WITH
INSTABILITY SHOWERS AS COLD FRONT MOVES FARTHER SOUTH OF AREA.
THURSDAY THROUGH SATURDAY MAY STILL PROVIDE SHOWERS WITH A SLIGHT
WARMING TREND.

.LSE...NONE.

DB

In the hours before

Special weather statement, Jun 16, 11:25 AM CDT, 5 hours 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-170400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CDT SAT JUN 16 2001

HAZARD - WIDELY SCATTERED THUNDERSTORMS.

TIMING - LATE THIS AFTERNOON AND THIS EVENING.

LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND
SOUTHWEST AND CENTRAL WISCONSIN.

DISCUSSION - AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
THIS AFTERNOON...PASSING THROUGH WISCONSIN THIS EVENING.  WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE
OF THIS DISTURBANCE ACROSS THE ENTIRE AREA.  HOWEVER WITH ONLY
LIMITED ATMOSPHERIC INSTABILITY AND LOW LEVEL MOISTURE...STRONG
STORMS ARE NOT ANTICIPATED.  BY THIS EVENING...WITH THE DISTURBANCE
PASSING THROUGH THE BADGER STATE...SUPPORT FOR THUNDERSTORMS WILL
SHIFT MORE TOWARD CENTRAL AND EASTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

WELVAERT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:14 PM CDTSevere Thunderstorm WarningARXTrempealeau46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.